October  2014, 34(10): 4107-4126. doi: 10.3934/dcds.2014.34.4107

Biodiversity and vulnerability in a 3D mutualistic system

1. 

Universidad Central del Ecuador, Ciudadela Universitaria, Av. América S/N, Quito, Ecuador

2. 

Departamento de Ecuaciones Diferenciales y Análisis Numérico, Facultad de Matemáticas, Universidad de Sevilla, Calle Tarfia s/n, 41012-Seville, Spain

3. 

Dpto. de Ecuaciones Diferenciales y Análisis Numérico, Fac. de Matemáticas, Univ. de Sevilla, C/. Tarfia s/n, 41012 - Sevilla

Received  January 2013 Revised  February 2013 Published  April 2014

In this paper we study a three dimensional mutualistic model of two plants in competition and a pollinator with cooperative relation with plants. We compare the dynamical properties of this system with the associated one under absence of the pollinator. We observe how cooperation is a common fact to increase biodiversity, which it is known that, generically, holds for general mutualistic dynamical systems in Ecology as introduced in [4]. We also give mathematical evidence on how a cooperative species induces an increased biodiversity, even if the species is push to extinction. For this fact, we propose a necessary change in the model formulation which could explain this kind of phenomenon.
Citation: Giovanny Guerrero, José Antonio Langa, Antonio Suárez. Biodiversity and vulnerability in a 3D mutualistic system. Discrete and Continuous Dynamical Systems, 2014, 34 (10) : 4107-4126. doi: 10.3934/dcds.2014.34.4107
References:
[1]

J. Bascompte, P. Jordano, C. J. Melián and J. M. Olesen, The nested assembly of plant-animal mutualistic networks, Proc. Natl Acad. Sci. USA, 100 (2003), 9383-9387. doi: 10.1073/pnas.1633576100.

[2]

J. Bascompte, P. Jordano and J. M. Olesen, Asymmetric coevolutionary networks facilitate biodiversity maintenance, Science, 312 (2006), 431-433. doi: 10.1126/science.1123412.

[3]

J. Bascompte and P. Jordano, The structure of plant-animal mutualistic networks: The architecture of biodiversity, Annu. Rev. Ecol. Evol. Syst., 38 (2007), 567-593.

[4]

U. Bastolla, M. A. Fortuna, A. Pascual-García, A. Ferrera, B. Luque and J. Bascompte, The architecture of mutualistic networks minimizes competition and increases biodiversity, Nature, 458 (2009), 1018-1020. doi: 10.1038/nature07950.

[5]

R. S. Cantrell and C. Cosner, Spatial Ecology Via Reaction-Diffusion Equations, Wiley Series in Mathematical and Computational Biology, John Wiley & Sons, Ltd., Chichester, 2003. doi: 10.1002/0470871296.

[6]

C. E. Clark and T. G. Hallam, The community matrix in three species community models, J. Math. Biology, 16 (1982), 25-31. doi: 10.1007/BF00275158.

[7]

B. S. Goh, Stability in models of mutualism, The American Naturalist, 111 (1977), 135-143. doi: 10.1086/283384.

[8]

B. S. Goh, Stability in models of mutualism, The American Naturalist, 113 (1979), 261-275. doi: 10.1086/283384.

[9]

V. Hutson, A theorem on average Lyapunov functions, Monatsch. Math., 98 (1984), 267-275. doi: 10.1007/BF01540776.

[10]

J. D. Murray, Mathematical Biology, Springer, New York, 1993 doi: 10.1007/b98869.

[11]

S. Saavedra, D. B. Stouffer, B. Uzzi and J. Bascompte, Strong contributors to network persistence are the most vulnerable to extinction, Nature, 478 (2011), 233-235. doi: 10.1038/nature10433.

[12]

H. L. Smith, Competing subcommunities of mutualists and a generalized Kamke theorem, SIAM J. Appl. Math., 46 (1986), 856-874. doi: 10.1137/0146052.

[13]

G. Sugihara and H. Ye, Cooperative network dynamics, Nature (News and View), 458 (2009), 979-980. doi: 10.1038/458979a.

[14]

Y. Takeuchi, Global Dynamical Properties of Lotka-Volterra Systems, World Scientific Publishing Co., Inc., River Edge, NJ, 1996. doi: 10.1142/9789812830548.

[15]

Y. Wang and H. Wu, Dynamics of a cooperation-competition model for the WWW market, Physica A, 339 (2004), 609-620. doi: 10.1016/j.physa.2004.03.067.

show all references

References:
[1]

J. Bascompte, P. Jordano, C. J. Melián and J. M. Olesen, The nested assembly of plant-animal mutualistic networks, Proc. Natl Acad. Sci. USA, 100 (2003), 9383-9387. doi: 10.1073/pnas.1633576100.

[2]

J. Bascompte, P. Jordano and J. M. Olesen, Asymmetric coevolutionary networks facilitate biodiversity maintenance, Science, 312 (2006), 431-433. doi: 10.1126/science.1123412.

[3]

J. Bascompte and P. Jordano, The structure of plant-animal mutualistic networks: The architecture of biodiversity, Annu. Rev. Ecol. Evol. Syst., 38 (2007), 567-593.

[4]

U. Bastolla, M. A. Fortuna, A. Pascual-García, A. Ferrera, B. Luque and J. Bascompte, The architecture of mutualistic networks minimizes competition and increases biodiversity, Nature, 458 (2009), 1018-1020. doi: 10.1038/nature07950.

[5]

R. S. Cantrell and C. Cosner, Spatial Ecology Via Reaction-Diffusion Equations, Wiley Series in Mathematical and Computational Biology, John Wiley & Sons, Ltd., Chichester, 2003. doi: 10.1002/0470871296.

[6]

C. E. Clark and T. G. Hallam, The community matrix in three species community models, J. Math. Biology, 16 (1982), 25-31. doi: 10.1007/BF00275158.

[7]

B. S. Goh, Stability in models of mutualism, The American Naturalist, 111 (1977), 135-143. doi: 10.1086/283384.

[8]

B. S. Goh, Stability in models of mutualism, The American Naturalist, 113 (1979), 261-275. doi: 10.1086/283384.

[9]

V. Hutson, A theorem on average Lyapunov functions, Monatsch. Math., 98 (1984), 267-275. doi: 10.1007/BF01540776.

[10]

J. D. Murray, Mathematical Biology, Springer, New York, 1993 doi: 10.1007/b98869.

[11]

S. Saavedra, D. B. Stouffer, B. Uzzi and J. Bascompte, Strong contributors to network persistence are the most vulnerable to extinction, Nature, 478 (2011), 233-235. doi: 10.1038/nature10433.

[12]

H. L. Smith, Competing subcommunities of mutualists and a generalized Kamke theorem, SIAM J. Appl. Math., 46 (1986), 856-874. doi: 10.1137/0146052.

[13]

G. Sugihara and H. Ye, Cooperative network dynamics, Nature (News and View), 458 (2009), 979-980. doi: 10.1038/458979a.

[14]

Y. Takeuchi, Global Dynamical Properties of Lotka-Volterra Systems, World Scientific Publishing Co., Inc., River Edge, NJ, 1996. doi: 10.1142/9789812830548.

[15]

Y. Wang and H. Wu, Dynamics of a cooperation-competition model for the WWW market, Physica A, 339 (2004), 609-620. doi: 10.1016/j.physa.2004.03.067.

[1]

Junxiong Jia, Jigen Peng, Kexue Li. On the decay and stability of global solutions to the 3D inhomogeneous MHD system. Communications on Pure and Applied Analysis, 2017, 16 (3) : 745-780. doi: 10.3934/cpaa.2017036

[2]

Xiaojing Xu, Zhuan Ye. Note on global regularity of 3D generalized magnetohydrodynamic-$\alpha$ model with zero diffusivity. Communications on Pure and Applied Analysis, 2015, 14 (2) : 585-595. doi: 10.3934/cpaa.2015.14.585

[3]

Edriss S. Titi, Saber Trabelsi. Global well-posedness of a 3D MHD model in porous media. Journal of Geometric Mechanics, 2019, 11 (4) : 621-637. doi: 10.3934/jgm.2019031

[4]

Jingrui Su. Global existence and low Mach number limit to a 3D compressible micropolar fluids model in a bounded domain. Discrete and Continuous Dynamical Systems, 2017, 37 (6) : 3423-3434. doi: 10.3934/dcds.2017145

[5]

Ning Ju. The global attractor for the solutions to the 3D viscous primitive equations. Discrete and Continuous Dynamical Systems, 2007, 17 (1) : 159-179. doi: 10.3934/dcds.2007.17.159

[6]

Ning Ju. The finite dimensional global attractor for the 3D viscous Primitive Equations. Discrete and Continuous Dynamical Systems, 2016, 36 (12) : 7001-7020. doi: 10.3934/dcds.2016104

[7]

Xiaojie Yang, Hui Liu, Chengfeng Sun. Global attractors of the 3D micropolar equations with damping term. Mathematical Foundations of Computing, 2021, 4 (2) : 117-130. doi: 10.3934/mfc.2021007

[8]

Anthony Suen. Global regularity for the 3D compressible magnetohydrodynamics with general pressure. Discrete and Continuous Dynamical Systems, 2022, 42 (6) : 2927-2943. doi: 10.3934/dcds.2022004

[9]

T. Tachim Medjo. A non-autonomous 3D Lagrangian averaged Navier-Stokes-$\alpha$ model with oscillating external force and its global attractor. Communications on Pure and Applied Analysis, 2011, 10 (2) : 415-433. doi: 10.3934/cpaa.2011.10.415

[10]

Tomás Caraballo, Antonio M. Márquez-Durán, José Real. Pullback and forward attractors for a 3D LANS$-\alpha$ model with delay. Discrete and Continuous Dynamical Systems, 2006, 15 (2) : 559-578. doi: 10.3934/dcds.2006.15.559

[11]

Ferdinando Auricchio, Elena Bonetti. A new "flexible" 3D macroscopic model for shape memory alloys. Discrete and Continuous Dynamical Systems - S, 2013, 6 (2) : 277-291. doi: 10.3934/dcdss.2013.6.277

[12]

Tomás Caraballo, Cecilia Cavaterra. A 3D isothermal model for nematic liquid crystals with delay terms. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022097

[13]

Boyan Jonov, Thomas C. Sideris. Global and almost global existence of small solutions to a dissipative wave equation in 3D with nearly null nonlinear terms. Communications on Pure and Applied Analysis, 2015, 14 (4) : 1407-1442. doi: 10.3934/cpaa.2015.14.1407

[14]

Thomas März, Andreas Weinmann. Model-based reconstruction for magnetic particle imaging in 2D and 3D. Inverse Problems and Imaging, 2016, 10 (4) : 1087-1110. doi: 10.3934/ipi.2016033

[15]

Gerhard Kirsten. Multilinear POD-DEIM model reduction for 2D and 3D semilinear systems of differential equations. Journal of Computational Dynamics, 2022, 9 (2) : 159-183. doi: 10.3934/jcd.2021025

[16]

Shujuan Lü, Chunbiao Gan, Baohua Wang, Linning Qian, Meisheng Li. Traveling wave solutions and its stability for 3D Ginzburg-Landau type equation. Discrete and Continuous Dynamical Systems - B, 2011, 16 (2) : 507-527. doi: 10.3934/dcdsb.2011.16.507

[17]

Marta Lewicka, Mohammadreza Raoofi. A stability result for the Stokes-Boussinesq equations in infinite 3d channels. Communications on Pure and Applied Analysis, 2013, 12 (6) : 2615-2625. doi: 10.3934/cpaa.2013.12.2615

[18]

Xin-Guang Yang, Lu Li, Xingjie Yan, Ling Ding. The structure and stability of pullback attractors for 3D Brinkman-Forchheimer equation with delay. Electronic Research Archive, 2020, 28 (4) : 1395-1418. doi: 10.3934/era.2020074

[19]

Manil T. Mohan. Global and exponential attractors for the 3D Kelvin-Voigt-Brinkman-Forchheimer equations. Discrete and Continuous Dynamical Systems - B, 2020, 25 (9) : 3393-3436. doi: 10.3934/dcdsb.2020067

[20]

Xuecheng Wang. Global solution for the $3D$ quadratic Schrödinger equation of $Q(u, \bar{u}$) type. Discrete and Continuous Dynamical Systems, 2017, 37 (9) : 5037-5048. doi: 10.3934/dcds.2017217

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (44)
  • HTML views (0)
  • Cited by (2)

[Back to Top]